Your eyes may be the window to your soul, but your skin can reveal what’s in your heart —or at least offer clues that something in your cardiovascular system might be amiss. Who would have thought that in some cases, for instance, a skin rash can suggest a risk of heart disease? Or that certain conditions that slow down blood circulation can change the skin’s appearance?
Read on to discover some of the hidden connections between the skin and the heart.
What’s the link between psoriasis and heart disease? People with this skin condition appear to have an increased risk of heart attack and stroke.
“It’s a hot topic in dermatology,” said Dr. John Minni, DO, a board-certified dermatologist and psoriasis expert at Water’s Edge Dermatology.
Psoriasis involves chronic inflammation, which causes the skin to develop scales that often hurt and itch. (It also causes changes to the fingernails and toenails.) That same inflammation wreaks havoc throughout the body, including the arteries that feed the brain and heart, damaging them in ways that make clots more likely to form.
There’s still a lot to learn about the link between psoriasis and cardiovascular disease. For example, is the risk for a heart attack even higher if you also have psoriatic arthritis, which is common in people with psoriasis? “We think so, but we’re not sure yet,” said Dr. Minni.
Can controlling your psoriasis lower your odds of developing heart disease or having a stroke? That’s a promising area of research — and potentially another good reason for you to take a biologic or another medication that has anti-inflammatory effects if your doctor has prescribed one. “It’s going to help with your overall health, not just make a rash go away,” said Dr. Minni.
Lower-leg skin and vein changes
Are your lower legs and ankles swollen? Has the skin there developed a leathery look? Does it flake or itch? These could be signs of chronic venous insufficiency (CVI), which occurs when malfunctioning veins can’t push blood back to the heart efficiently, causing it to pool in the lower limbs. Another possible sign of CVI include varicose veins. In severe cases, you can develop sores that won’t heal.
A temporary first treatment for CVI is to wear compression garments. Minimally invasive procedures offer a permanent treatment by closing off damaged veins and rerouting blood flow.
Cold feet and shiny, hairless legs
If you have peripheral artery disease (PAD), which occurs when narrowed arteries reduce blood flow to the limbs, your legs and feet may feel cold. Your legs might also lose hair, appear shiny and turn pale when elevated. Your toes might turn blueish-purple.
Medication can improve blood flow and help prevent PAD from worsening, though sometimes bypass surgery is necessary to reroute blood flow around a clogged artery. In other cases, a doctor can unclog a blocked leg artery with a less invasive procedure called angioplasty.
Pale, thickened nails
If your fingernails and toenails turn pale and thicken, it could be a sign of PAD, though pale nails can also be a sign of other medical conditions.
Reddish or brownish streaks in nails
These streaks are splinter hemorrhages, which can look like tiny shreds of wood under the nail. Rarely, splinter hemorrhages can be caused by a heart valve infection, a condition called vasculitis that involves blood vessel inflammation, or tiny clots in the capillaries under the nails. It’s much more likely, however, that you simply whacked or stubbed your nail.
People who have very high levels of cholesterol or blood fats called triglycerides may develop eruptive xanthomatosis, a rash that can cover a large swath of skin. The waxy, pea-sized bumps can show up anywhere on your body but often appear on the legs, arms, shoulders and backside. In some cases, Dr. Minni notes, eruptive xanthomatosis occurs in people with an inherited condition that causes extremely high cholesterol.
The bumps may go away on their own after a few weeks, but a cardiologist will likely prescribe treatment to bring your cholesterol and triglycerides under control.
Article Written By: Timothy Gower, an award-winning journalist who writes about medicine and health. His work has appeared in more than two dozen national magazines.
Medical Review By: John Minni, DO